

The TED Interconnected Design Thinking Workshops: Berlin, 12th – 16th April 2010

Berlin, 12th – 16th April 2010 KHB, Room 301

The TED team will present and host a series of lectures and workshop which will aim to explore **materials** and **eco design concepts** that can be applied individually and in combinations to design: these include long/short life design, multifunction, new technologies, ethical production, systems and services design, and design activism. In addition, the reuse of materials **(recycling or upcycling)** will run as a theme throughout the entire project.

Based on workshops that the TED team developed for a recent AHRC (Arts and Humanities Research Council) research project, these sessions intend to teach the participating students and professional designers how to combine design concepts and approaches to generate their own complete 'design story' in the form of an illustrated business plan. The workshops and presentations have been designed to inspire cross discipline practice.

FRIDAY 9TH AND SATURDAY 10TH APRIL 2010:

Materials Mapping: Materials-based design practice case studies (Preparatory Research Assignment)

The students will be asked to form inter-disciplinary design teams, to create design-based 'case study' research presentations around the following material themes below. The student teams should look for a wide range of design companies that use the materials in different ways.

- A. Local
- B. Organic
- C. Recycled and Upcycled
- D. Technical
- E. Fair / Ethical
- F. Careful Colour

Please read the Materials Mapping full brief (on a separate document)!

MONDAY 12TH APRIL 2010:

TED's Sustainable Design Stories (Introductory lecture, 60 minutes, Midday – 1pm)

This lecture will introduce the TED research cluster, set up in 1996 at Chelsea, which seeks to find ways for designers to reduce the environmental impacts of their work. The lecture will present 'design stories' which show sustainable design thinking in action, through case studies of work produced by a range of international designers. The stories consider how these designers are using eco design knowledge to create new products and business models. They include examples from fashion, textiles, jewellery, accessories, furniture, fine art, architecture, automotive design, web, and product design.

Materials Mapping Discussion (Discussion workshop, 180 minutes, 2.30pm – 5.30pm)

This discussion / workshop will ask the student design teams to present their **materials-based design practice case studies** from the Friday / Saturday task, generating a series of discussions around the six themes. The groups will workshop together to eventually create a large scale, collaborative 'materials map', using real objects, drawings, photographs and print-outs.

Together the designers will compile the information into a resource sketchbook of materials-based design practice case studies, that can then be accessed by all to inform the 'Your Design Stories' brief later in the week.

TUESDAY 13TH APRIL 2010:

Session 1 - Introducing Inter-Connected Design Thinking (Lecture, 45 minutes, 10am - 10.45am)

This lecture will show how sustainable design can be inspiring and a driving force for designers, explaining and illustrating how by combining sustainable design concepts, exciting and radical design ideas can be developed. The concepts explored include:

- Emotionally Durable Design
- Recycling / Upcycling
- Ethical Production
- Multifunction Design
- Systems and Service Design
- New Technologies
- Co-Design



Design Activism

Session 2 - Short Life / Long Life, (Workshop, 90 minutes, 11.15am - 12.45pm)

In this session we consider why we buy certain products, why we use some items to death, and at the same time fail to use others at all. Participants will be asked to bring along either a much loved / well used item, and an unused mistake or impulse buy.

Session 3 - Multifunction Exercise, (Workshop, 60 minutes, 2pm - 3pm)

A physical group exercise using fabric squares and plain white t-shirts to create multifunctional garments and accessories.

WEDNESDAY 14TH APRIL 2010:

Session 4 - New Technologies, (Lecture and discussion, 120 minutes, 10am - Midday)

A presentation of Kate Goldsworthy's PhD research which looks at textile, fashion, product and furniture designers who are utilising engineering technologies to create new products, which all present ideas about the benefits of technology to sustainable design.

Session 5 - Ethical Production and Systems & Services Design, (Workshop, 90 minutes, 2pm - 3.30pm)

The teams will workshop together with the TED designers to present aspects of these concepts in the form of a 'guide for designers'.

Session 6 - Design Activism, (Lecture and workshop, 60 minutes, 4pm - 5pm)

How can designers create change, and not just new products?

THURSDAY 15TH APRIL 2010:

Session 7 - Your Design Stories, (Tutorial sessions, 10am - 1pm)

Briefing tutorials for teams and individuals, on an appointment / time slot basis. These sessions will ask the design teams / individuals to now develop their own 'design stories'. A business plan template will help to format the ideas, and encourage all aspects of a new business / product line to be considered and fully illustrated. The checklist of sustainable design concepts will help the designers incorporate as much of the weeks' thinking as possible.

FRIDAY 16TH APRIL 2010:

Session 8 - Dragon's Den, (Two group sessions, 60 mins each, 10am - 11am, and 11.30am - 12.30pm)

These final sessions will see all the designers present their ideas to the 'panel' – comprised of the TED team plus other tutors – and the business / product concepts will be assessed on how much 'money' the panel would be prepared to invest in the new business / product range. Students must sign-up to attend at least one of the sessions.

Rebecca Earley Kay Politowicz Clara Vuletich

TED, April 2010 www.tedresearch.net